argyria


Also found in: Dictionary, Encyclopedia, Wikipedia.
Related to argyria: Colloidal silver

argyria

 [ahr-ji´re-ah]
poisoning by silver or its salts; chronic argyria is marked by a permanent ashen-gray discoloration of the skin, conjunctivae, and internal organs, and there is usually a slate blue “silver line” on the gingival margin. Argyria can result from either industrial or medicinal exposure.

ar·gyr·i·a

(ar-jir'ē-ă, -jī'rē-ă),
A slate-gray or bluish discoloration of the skin and deep tissues caused by deposits of insoluble albuminate of silver; occurs after a long period of medicinal administration of a soluble silver salt; formerly fairly common because of the use of proprietary preparations of silver-containing materials in the nose and sinuses.
[G. argyros, silver]

argyria

/ar·gyr·ia/ (ahr-jir´e-ah) poisoning by silver or its salts; chronic argyria is marked by a permanent ashen-gray discoloration of the skin, conjunctivae, and internal organs.

argyria

(är-jîr′ē-ə, -jī′rē-ə)
n.
A slate-gray or bluish discoloration of the skin and deep tissues due to the deposition of silver granules resulting from excessive exposure to silver.

ar·gyr′ic adj.

argyria

[ärjī′rē·ə]
Etymology: Gk, argyros, silver
a permanent dull blue or gray to bronze discoloration of the skin, conjunctiva, and internal organs caused by excessive oral intake of silver salts.
enlarge picture
Argyria

argyria

The deposition of silver salts in the skin secondary to acute high level, or to chronic lower level, exposure to elemental silver, silver dust or silver compounds.

Colloidal silver solutions were abandoned by mainstream medical practitioners in the 1940s; agyria now only occurs in alternative health advocates who consume colloidal silver, mistakenly believing it has some health benefits.
 
Clinical findings, acute
Burning of mouth and throat, vomiting, diarrhoea, collapse, coma, death.
 
Clinical findings, chronic
Permanent blue-bronze discolouration of skin and mucosa, especially of sun-exposed zones.

argyria

Toxicology The deposition of silver salts in skin 2º to acute excess or chronic exposure to low levels Clinical-acute Burning of mouth and throat, vomiting, diarrhea, collapse, coma, death Clinical-chronic Permanent blue-bronze discoloration of skin and mucosa, especially of sun-exposed zones

ar·gyr·ia

, argyrosis (ahr-jirē-a, -jir-ōsis)
A slate-gray or bluish discoloration of the skin and deep tissues due to the deposit of silver, occurring after medicinal administration of a soluble silver salt.
[G. argyros, silver]

argyria

A permanent gray staining of the CONJUNCTIVA or skin resulting from prolonged exposure to silver salts, as in silver nitrate eye drops.

ar·gyr·ia

, argyrism , argyrosis (ahr-jirē-a, ahrjir-izm, -jir-ōsis)
A slate-gray or bluish discoloration of the skin and deep tissues caused by deposits of insoluble albuminate of silver; occurs after a long period of medicinal administration of a soluble silver salt.
Synonym(s): silver poisoning.
[G. argyros, silver]

argyria

poisoning by silver or its salts; chronic argyria is marked by a permanent ashen-gray discoloration of the skin, conjunctiva and internal organs.
References in periodicals archive ?
11) Argyria is a rare cause of cutaneous discolouration caused by silver deposition.
Azure lunula has occurred in argyria and in patients taking medications like 5-fluorouracil and azidothymidine
Argyria is a permanent and disfiguring bluish-gray discoloration of the skin associated with long-term use of products containing silver (see photos at http:// rosemaryjacobs.
Using substances with any type of silver can cause argyria, an irreversible condition where the skin turns a gray-blue.
Argyria is mainly a cosmetic concern, as the skin develops an irreversible ashen-gray or blue discoloration.
com/pictures/9-uncommon-skin-conditions/2/) Argyria is when a person's skin turns blue or grey.
Colloidal silvers and mixed salt forms can cause toxicity, including argyria, a benign cosmetic condition characterized by bluish or grayish discoloration of the skin.
The resultant jet black apparent 'burning' looks very dramatic, but is in fact relatively superficial and the most frequent risk after repeated applications is a condition known as Argyria in which precipitated silver compounds stain the skin a semi-permanent dark grey/blue.
These conditions include Argyria, pueudomonal infections and in patients on antimalarial.
It's possible colloidal silver could actually harm your health if taken over many years, because long-term use can result in an irreversible condition called argyria, in which silver salts build up in the skin (giving it a grayish cast), eyes and internal organs.